Maine, 2011

Damaging Wind in Maine, June 8, 2011

June 8, 2011 · NWS GYX · 1 event in 1 county or zone

An isolated thunderstorm downed a few trees and produced pea size hail near Jackman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated thunderstorm downed a few trees and produced pea size hail near Jackman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 8, 6:36 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 6:36 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
736 PM EDT WED JUN 8 2011

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BRING HOT AND HUMID WEATHER TO MUCH
OF THE AREA THROUGH THURSDAY. A COLD FRONT WILL CROSS THE AREA
THURSDAY NIGHT...WITH THUNDERSTORMS EXPECTED AHEAD OF IT. SOME OF
THE THUNDERSTORMS COULD BE SEVERE. COOLER AND DRIER WEATHER IS
EXPECTED TO FOLLOW THIS FRONT FRIDAY AND SATURDAY. LOW PRESSURE
MAY BRING A CHANCE OF RAIN LATE SUNDAY INTO MONDAY. HIGH PRESSURE
WILL BUILD OVER THE REGION LATE MONDAY THROUGH WEDNESDAY PRODUCING
MOSTLY SUNNY SKIES AND DRY WEATHER.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
PRODUCTS UPDATE TO INCLUDE SEVERE TSTM WATCHES FOR ALL BUT SE NH
AND THE WRN MOUNTAINS AND FOOTHILLS OF MAINE THRU THIS EVENING.

WILL UPDATE TO ADJUST SKY COVER AND CHC OF PRCP INTO THIS EVENING
PER LATEST SATELLITE LOOP AND RADAR MOSAIC LOOP. NO ECHOES OVER
THE FCST AREA AT THIS TIME BUT ISOLD TO MAYBE SCT CONVECTION WILL
SPREAD INTO THE N/MT ZONES THRU THE EARLY EVENING HOURS. MOST
CLOUDS LIMITED TO PARTS OF THE N/MT ZONES AND ALONG THE MID COAST
AND OFFSHORE WHERE REGION OF STRATUS CLOUDS MOVING TOWARD THE
COAST FROM THE OCEAN. ANY OTHER CHANGES JUST VERY MINOR TWEAKS
BASED ON LATEST OBSERVED DATA.

PREVIOUS DISCUSSION...
LACK OF ADEQUATE MOISTURE HAS LIMITED CONVECTIVE POTENTIAL THIS
AFTERNOON ACROSS MAINE AND NEW HAMPSHIRE. SOME GROWING CUMULUS
FIELDS HAVE BEEN NOTED ON SATELLITE ACROSS THE HIGHER TERRAIN OF
VERMONT IN AN AREA OF GREATER MOISTURE LEVELS...INCLUDING
DEWPOINTS IN THE UPPER 60S TO NEAR 70 DEGREES. EXPECT THE STRENGTH
OF THE UPPER RIDGE AND WARM AIR ALOFT TO PREVENT THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...THOUGH IF A STORM CAN DEVELOP OVER
THE HIGHER TERRAIN AND MOVE INTO NEW HAMPSHIRE IT COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

THE GREATER THREAT FOR THUNDERSTORMS WILL BE TONIGHT. THERE MAY BE
A COMPLEX OF THUNDERSTORMS DEVELOPING ALONG THE COLD FRONT IN
ONTARIO AND QUEBEC THIS AFTERNOON. THESE MAY MOVE INTO NORTHERN
NEW ENGLAND...ESPECIALLY NORTHERN MAINE AND NEW HAMPSHIRE LATER
THIS EVENING AND OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE HOT AND HUMID AIR MASS OVER NEW YORK AND WESTERN VERMONT TODAY
WILL ADVECT EASTWARD ON WESTERLY WINDS BY THURSDAY. A COLD FRONT
WILL BE APPROACHING FROM THE NORTH OUT OF QUEBEC. THE COMBINATION OF
LIFT ASSOCIATED FROM THE FRONT AND THE INSTABILITY GENERATED BY
THE HIGH LOW LEVEL HEAT AND HUMIDITY WILL LEAD TO SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS BY THURSDAY AFTERNOON. OVERALL
WIND SHEAR WILL BE MARGINALLY CONDUCIVE FOR MULTICELL OR EVEN
SUPERCELL STORM STRUCTURE...ESPECIALLY FURTHER TO THE NORTH AND
LATER IN THE EVENING. THIS WILL BRING A THREAT FOR LARGE HAIL AND
DAMAGING WINDS WITH THE THUNDERSTORMS THROUGH THURSDAY EVENING.

THE COLD FRONT WILL PASS THROUGH THURSDAY NIGHT...BRINGING COOLER
AND DRIER AIR INTO THE AREA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY MOVES OFFSHORE EARLY FRIDAY WITH COOLER AND DRIER
AIR FILTERING IN FROM THE NORTH. ZONAL FLOW ALOFT WILL KEEP THINGS
MOVING THOUGH AS ANOTHER SURFACE LOW APPROACHES THE REGION FROM
THE WEST ON SATURDAY. THIS SYSTEM WILL TAKE A LITTLE LONGER TO
MOVE THROUGH AND WILL PRODUCE A THREAT OF RAIN THROUGH SUNDAY
NIGHT. AS THE UPPER LEVEL FLOW TURNS MORE TO THE NORTHWEST HIGH
PRESSURE WILL BEGIN TO BUILD OVER NEW ENGLAND AT THE SURFACE LATE
MONDAY AND THROUGH WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...SVR TSTM WATCH INCLUDES LEB
AND CON THRU 11 PM THIS EVENING. STRONG TO PSBL SVR TSTMS EXPECTED
AND THEY MAY MOVE TOWARD THE OTHER TAF SITES LATER ON THIS EVENING
OR POSSIBLY OVERNIGHT. MORE STRONG CONVECTION PSBL ON THURSDAY
WITH A SLGT RISK OF SVR WX. SOME STRATUS AND F MAY MOVE IN OFF THE
OCEAN TNGT LOWERING CIG AND VSBY TO IFR/LIFR AT PWM AND AUG AND
POSSIBLY AS FAR W AS PSM. NOT EXPECTING MUCH AT CON AND LEB THOUGH
IF THEY GET A PERIOD OF RN FROM A TSTM THEN THAT COULD LEAD TO
SOME LOCAL F FORMATION OVERNIGHT. CD FNT MOVES THRU WITH FAIR WX
TO FOLLOW THURSDAY NGT.

LONG TERM...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS LATE SATURDAY AND SUNDAY.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WINDS AND SEAS
REMAIN BELOW SCA LEVELS. MAIN CONCERN IS A STRONG COLD FRONT THAT
WILL MOVE ACROSS THE WATERS THURSDAY NGT. STRONG TSTMS ARE PSBL
AHEAD OF THE FNT WITH WINDS SHIFTING FROM SW TO NW WITH THE
PASSAGE OF THE FNT.

LONG TERM...LOOKS QUIET ON THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 8, 6:32 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
732 PM EDT WED JUN 8 2011

NHZ003>009-092345-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
732 PM EDT WED JUN 8 2011

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS THIS EVENING MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY ACROSS MUCH OF
NORTHERN NEW ENGLAND. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-NHZ001-002-092345-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
732 PM EDT WED JUN 8 2011

...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS THIS EVENING MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY ACROSS MUCH OF
NORTHERN NEW ENGLAND. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. SPOTTERS ARE ENCOURAGED TO CALL
OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-092345-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
732 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE
SLIGHT RISK FOR DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY ACROSS MUCH OF
NORTHERN NEW ENGLAND. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-092345-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
732 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY ACROSS MUCH OF
NORTHERN NEW ENGLAND AND MOVE OFF THE COAST LATE THURSDAY AND
THURSDAY EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 8, 6:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
720 PM EDT WED JUN 8 2011

MEZ009-082345-
CENTRAL SOMERSET-
720 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 745 PM
EDT...

AT 719 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF SEBOOMOOK TO 8 MILES SOUTHWEST OF SEBOOMOOK TO 10 MILES
WEST OF ROCKWOOD MOVING TO THE EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SEBOOMOOK AND ROCKWOOD
THROUGH 745 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4597 6967 4586 6965 4586 6970 4576 6971
      4575 6975 4576 6978 4574 6979 4569 6977
      4565 6969 4562 6969 4561 6970 4563 6996
      4584 6990 4598 6991

SJC

The radar

The Portland,ME radar (KGYX), 191 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 8, 7:45 PM EST to 7:48 PM EST
Where
Somerset County, 0.69 mi S of Jackman Station
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.610, -70.250

An isolated severe thunderstorm downed a few trees near Jackman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323243.